Texas, 2009

Flash Flooding and Flooding in Texas, September 11 to 14, 2009

September 11 to 14, 2009 · NWS FWD · 20 events in 9 counties and zones

A slow moving tropical upper level system brought rainfall to north Texas for 5-6 days. Total rainfall accumulations across north Texas ranged from less than an inch to nearly 15 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$860,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow moving tropical upper level system brought rainfall to north Texas for 5-6 days. Total rainfall accumulations across north Texas ranged from less than an inch to nearly 15 inches. Most locations picked up 2-10 inches over the entire event. Periods of heavy rainfall and training of echoes resulted in significant flash flooding in some areas. The Salado area sustained significant damage on the 11th when over 10 of rain caused Salado Creek to overflow its banks and flood residential homes. On the 13th, another round of heavy rainfall with totals near 10 caused significant flooding in Ellis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 11, 11:03 AM CST, 8 minutes earlier.

Area forecast discussion, Sep 11, 11:03 AM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1203 PM CDT FRI SEP 11 2009

.UPDATE...
THE PREVIOUS FORECAST IS IN GOOD SHAPE. THE MAIN AREAS OF RAIN
HAVE SHIFTED MAINLY TO THE WEST OF I-35 AS OF MIDDAY...BUT EXPECT
TO SEE ADDITIONAL DEVELOPMENT TO THE EAST LATER THIS AFTERNOON.
UPDATES HAVE BEEN SENT WHICH MAINLY ADJUST HOURLY TRENDS.

58

&&

.AVIATION...
MAIN AVIATION WEATHER CONCERNS THROUGH SATURDAY MORNING WILL BE
THE TIMING OF SHOWERS AND THUNDERSTORMS AS WELL AS OCCASIONAL MVFR/IFR
CEILINGS THIS MORNING AND PREVAILING LOW CEILINGS SATURDAY
MORNING.

EXPECT PERIODS OF SHOWERS WITH OCCASIONAL THUNDERSTORMS THIS
MORNING AS THE UPPER LOW OVER SOUTH TEXAS SLOWLY LIFTS NORTHWARD.
BEST THUNDERSTORM CHANCES WILL OCCUR THIS AFTERNOON THROUGH
TONIGHT AS LIFT AND INSTABILITY INCREASE BUT A BRIEF STORM OR TWO
WILL BE POSSIBLE THIS MORNING AT ALL SITES. MVFR CEILINGS SHOULD
IMPROVE OUTSIDE OF THE THUNDERSTORM ACTIVITY THROUGH THE DAY BUT
WILL RETURN OVERNIGHT. SHOWERS AND THUNDERSTORMS MAY DECREASE IN
COVERAGE AFTER SUNSET BUT SHOULD INCREASE IN COVERAGE OVERNIGHT AS
ISENTROPIC LIFT INCREASES.

A LIGHT...MAINLY EAST TO NORTHEAST WIND THIS MORNING WILL TURN
MORE NORTHERLY THIS AFTERNOON AND SHOULD INCREASE AS THE PRESSURE
GRADIENT TIGHTENS.

79

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT FRI SEP 11 2009/
A SOMEWHAT COMPLICATED FORECAST OVER THE NEXT FIVE DAYS. FEEL
THE GFS AND NAM HAVE THE BEST SURFACE AND UPPER AIR SOLUTIONS FOR
OUR REGION. THE ECMWF AND CANADA ARE MUCH SLOWER WITH ALL FEATURES
AND HAVE NOT CHANGED THEIR TONE IN THE PAST SEVERAL RUNS. WITH
SUCH AN UNUSUAL UPPER AIR PATTERN ACROSS NOAM FOR SEPTEMBER...FEEL
SAFER FOLLOWING THE MORE PROGRESSIVE GFS/NAM THROUGH AT LEAST
TUESDAY.

THE UPPER LOW DROPPING OUT OF CANADA WILL DO A REVERSE SHUFFLE
THROUGH THE NORTHERN ROCKIES AND CENTRAL CANADA THROUGH EARLY NEXT
WEEK. WHILE IN THE NORTHERN PLAINS TODAY AND TONIGHT...IT SHOULD
AID FALLING HEIGHTS AND THE FORMATION OF A CLOSE LOW ALOFT OVER
TEXAS WHICH WILL KEEP OUR AREA PRIMED FOR WIDESPREAD CONVECTION
THROUGH THE WEEKEND AND EARLY NEXT WEEK. DOWN AT THE SURFACE...A
TROPICAL CIRCULATION WILL EVOLVE BY TONIGHT SOMEWHERE AROUND
CORPUS CHRISTIE AND START DRIFTING NORTH OR NORTHEASTWARD WITH
COPIOUS AMOUNTS OF MOISTURE. ISENTROPIC SURFACES (300-305) SHOW A
STEADY STREAM OF MOIST UPGLIDE OVER THE EAST AND NORTH SIDE OF
THE SFC-850 LOW AS IT TRACKS ALONG COASTAL TEXAS AND ACROSS EAST
TEXAS. DUE TO THE SLOW MOVEMENT AND EXPECTED HEAVY RAINFALL
THROUGH SUNDAY...WE/VE ISSUED A FLASH FLOOD WATCH FOR ALL OF NORTH
TEXAS THIS AFTERNOON THROUGH SATURDAY NIGHT. AMOUNTS OF 2-4 INCHES
ARE EXPECTED WITH SOME SPOTS RECEIVING MUCH MORE WHERE ECHO TRAINING
AND LONG DURATION RAINFALL OCCURS. THIS EVENT SHOULD BEGIN TO WIND
DOWN MID NEXT WEEK AS THE SURFACE SYSTEM MOVES FURTHER NORTHEAST.

TEMPERATURES WILL BE BELOW NORMAL TODAY THROUGH SUNDAY DUE TO
EXTENSIVE CLOUD COVER...EASTERLY WINDS AND EPISODES OF CONVECTION.
TEMPERATURES MAY NOT RETURN BACK TO NORMAL UNTIL THURSDAY.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  84  70  79  67  78 /  60  60  80  70  60
WACO, TX              85  71  80  67  80 /  80  70  80  60  50
PARIS, TX             83  68  76  66  76 /  70  60  80  80  70
DENTON, TX            84  70  79  65  78 /  50  60  80  80  60
MCKINNEY, TX          84  69  79  66  78 /  60  60  80  80  70
DALLAS, TX            85  71  79  68  78 /  60  60  80  70  70
TERRELL, TX           84  70  78  67  77 /  70  70  80  70  60
CORSICANA, TX         83  70  79  67  80 /  70  70  80  70  60
TEMPLE, TX            84  71  78  66  80 /  80  70  70  50  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

84/58
Hazardous weather outlook, Sep 11, 2:45 AM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
345 AM CDT FRI SEP 11 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
345 AM CDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM THIS AFTERNOON THROUGH
SUNDAY MORNING FOR ALL OF NORTH TEXAS.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
NORTH TEXAS TODAY AND TONIGHT. HEAVY RAINFALL AND FLASH FLOODING
WILL BE THE MAIN THREATS WITH THIS ACTIVITY. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY ACROSS NORTH TEXAS. HEAVY RAINFALL WILL BE THE PRIMARY HAZARD.

SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE NORTHEAST SECTIONS
OF NORTH TEXAS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

79

The radar

The Ft Hood radar (KGRK), 38 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 5 flood, 2 lightning. Local standard time, as filed.

Flash Flood, Bell

When
September 11, 11:11 AM CST to 7:00 PM CST
Where
Bell County, 2.5 mi WSW of Union Grove to 5.27 mi ESE of Stillhouse Lake
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
30.985, -97.638

Significant flash flooding occurred in southern Bell County when 9-15 of rain fell in less than 10 hours. The town of Salado was hit the hardest during the early afternoon hours. Salado Creek that runs through town overflowed its banks and forced the evacuations of approximately 12 families. The rapid rise in the creek also heavily damaged the Main Street Bridge, ripping the asphalt from the bridge and forcing its closure through October 14th. In other areas of Salado, the water was reported to be nearly 10 feet over some bridges and some homes were flooded with up to two feet of water. In addition, Interstate 35 near the Bell/Willimason county line had to be closed for a few hours and other parts of the interstate were down to one lane due to water on the road. The access roads of Interstate 35 between Salado and the Bell/Williamson county line were also closed due to water over the roads. Many of these road closures began during the early afternoon hours. In the town of Bartlett, 5 of water was reported to be flooding streets, and 5 of water was also reported over FM 487, east of Bartlett. Additional roads in the southern portions of the county were flooded and closed as well.

Flash Flood, Bell

When
September 11, 3:00 PM CST to 7:00 PM CST
Where
Bell County, 0.95 mi ESE of (Tpl)temple Muni Arp to 3.82 mi SW of Midway
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.145, -97.385

Localized flash flooding was reported in Temple. The intersection of First Street and south Loop 363 had to be closed and so did the eastbound access road of Loop 363 in front of Kings' Daughters Hospital.

Lightning, Collin

When
September 11, 5:00 PM CST
Where
Collin County, Murphy
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.020, -96.620

A home in Murphy was completely destroyed on the interior by a fire that was started from a lightning strike.

Lightning, Collin

When
September 11, 5:00 PM CST
Where
Collin County, Murphy
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.020, -96.620

Lightning started a fire at a home in Murphy that caused minor damage to the home.

Flood, Bell

When
September 11, 7:00 PM CST to September 13, 9:00 AM CST
Where
Bell County, 2.5 mi WSW of Union Grove to 5.26 mi ESE of Stillhouse Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.986, -97.639

Ongoing flooding continued in southern Bell County and additional rainfall during this period kept much of the area flooded. The town of Salado remained flooded and several roads in the southern portions of the county remain closed due to high water.

Flash Flood, Dallas

When
September 11, 9:00 PM CST to September 12, 1:30 AM CST
Where
Dallas County, 0.54 mi WNW of Oak Cliff to 0.37 mi W of Oak Cliff
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.722, -96.829

The exit ramp from Interstate 35 onto Illinois Avenue was closed due to high water. Seven cars went around the barricades and were stranded in the high water.

Flash Flood, Dallas

When
September 11, 9:08 PM CST to September 12, 1:30 AM CST
Where
Dallas County, 0.97 mi E of Mountain Creek Lake to 0.21 mi NNW of Lakeview
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.722, -96.933

Several inches of water were flowing over Mountain Creek Parkway because ditches along the road were overflowing.

Flash Flood, Milam

When
September 12, 7:20 PM CST to September 13, 4:30 AM CST
Where
Milam County, 2.78 mi SW of Davilla to 3.42 mi WSW of Sandow
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.754, -97.306

The Sheriff's Office reported that numerous county roads across the county were closed due to high water.

Flash Flood, Dallas

When
September 13, 2:00 AM CST to 1:10 PM CST
Where
Dallas County, 3.5 mi ESE of Rowlett to 0.79 mi S of Seagoville Arpt
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
32.874, -96.518

Significant flash flooding occurred across mainly the southern half of Dallas County from continuous rainfall that lasted nearly 12 hours. The Dallas EOC reported several streets southeast of downtown Dallas had to be closed. Also, the area north of Interstate 30 and south of the Trinity River in west Dallas was significantly flooded when the water pump system failed due to the heavy rainfall. Several intersections along Carrier Parkway and other major roads in Grand Prairie were flooded. Numerous other roadways in southwest Dallas County were flooded. High water rescues were performed in the southern portions of Dallas County, Interstate 45 at Simpson Stuart was closed, and the exit ramp from Interstate 35 to Illinois Avenue was closed.

Flash Flood, Milam

When
September 13, 2:39 AM CST to 7:30 AM CST
Where
Milam County, 5.44 mi ESE of Gause to 7.09 mi N of Baileyville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.731, -96.621

Widespread flooding was reported in Rockdale. Numerous streets were closed and Highway 79 west of Rockdale was closed due to high water. High water was also reported in parts of Milano and Cameron. FM 1915 at Big Elm Creek and FM 486 at the Little River had to be closed. Other county roads that were closed at some point during this time were CRs 119, 120, 147, 203, 230, 335, 402, 405, 408, 412, and 414.

Flash Flood, Johnson

When
September 13, 2:51 AM CST to 11:00 AM CST
Where
Johnson County, 2.74 mi ESE of Mansfield to 9.4 mi E of Grandview
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
32.550, -97.089

Several flooded areas were reported across the county but the city of Burleson was impacted the most. Numerous roads were closed in Burleson and cars were stranded in water in the city. A few residents had to be evacuated on Bowden Circle between 4-5 am CST. In Joshua, five water rescues in automobiles were needed on CRs 913, 914, 1021, and 705 and Indian Hills. Several streets in the city of Joshua were also closed for several hours. The fire department in Joshua reported the floodwaters began to recede in Joshua around 645 am CST. Other road closures were reported across the county.

Flash Flood, Tarrant

When
September 13, 3:39 AM CST to 3:30 PM CST
Where
Tarrant County, 3.74 mi WNW of Grand Prairie to 1.85 mi ESE of Mansfield
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
32.765, -97.042

Significant flooding was observed across the far southern and far western portions of Tarrant County. Road closures were widespread in Arlington, Crowley, and Mansfield. Cars were stuck in water and high water rescues were required.

Flood, Milam

When
September 13, 7:30 AM CST to 8:15 PM CST
Where
Milam County, 2.78 mi SW of Davilla to 3.42 mi WSW of Sandow
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.754, -97.306

Residual flooding of County Roads and numerous roads in the city of Rockdale continued until the late evening hours. Many roads remains closed throughout the day.

Flash Flood, McLennan

When
September 13, 8:52 AM CST to 10:15 AM CST
Where
McLennan County, Axtell to 1.84 mi SE of Axtell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.670, -96.970

Roads were closed around Axtell due to water over the roads.

Flash Flood, McLennan

When
September 13, 8:52 AM CST to 10:15 AM CST
Where
McLennan County, 2.03 mi WNW of Northcrest to 1.22 mi W of Northcrest
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.639, -97.133

Roads were closed in the Spring Lake area due to water over the roads.

Flash Flood, Ellis

When
September 13, 8:58 AM CST to 12:30 PM CST
Where
Ellis County, 1.13 mi W of Britton to 5.18 mi NNE of Bistol
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
32.550, -97.089

Significant flooding was reported across Ellis County from heavy rainfall that fell in just a few hours. It was reported that over 10 of rain fell in parts of the northern portions of the county. Water was reported over the road at Interstate 35E, mile marker 395. Water was over the road on Highway 77 near Italy and high water rescues were reported in the Ferris area. A local newspaper listed several roads that were closed around the county, including part of the I-35E service road, the service roads along I-45 (in the Palmer area), and numerous County Roads and Farm-to-Market roads around the county. Another local newspaper also reported that the water was 3 feet deep in Bristol on FM 660.

Flood, Ellis

When
September 13, 12:30 PM CST to September 14, 11:15 AM CST
Where
Ellis County, 1.13 mi W of Britton to 5.18 mi NNE of Bistol
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.550, -97.089

Residual flooding continued across Ellis County into the next day. Additional periods of rainfall caused additional problems across the county. In particular, the service roads along Interstate 45 in Palmer remained under water, the southbound exit of Interstate 45 at mile maker 258 was under water, parts of FM 660 in Bristol remained under 3' of water, and several roads across the county remained closed.

Flood, Dallas

When
September 13, 1:10 PM CST to September 14, 11:15 AM CST
Where
Dallas County, 3.5 mi ESE of Rowlett to 0.79 mi S of Seagoville Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.874, -96.518

Significant flooding continued across the southern and southwestern portions of Dallas County. Several roads remained closed. Also, the area north of Interstate 30 and south of the Trinity River in west Dallas remained flooded.

Flash Flood, Navarro

When
September 13, 8:45 PM CST to 9:45 PM CST
Where
Navarro County, 3.47 mi N of Rice to 4.01 mi NE of Chatfield
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.280, -96.496

Numerous roads in eastern Navarro County were closed due to high water. TxDOT had to close several of the roads.

Flood, Navarro

When
September 13, 9:45 PM CST to September 14, 1:30 AM CST
Where
Navarro County, 3.47 mi N of Rice to 4.01 mi NE of Chatfield
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.280, -96.496

Residual flooding of numerous roads in eastern Navarro County continued into the overnight hours. Several of these roads remained closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196194, 196558, 196988, 196989, 196196, 195635, 195636, 195637, 196479, 195638, 196482, 196481, 195639, 195642, 195643, 196483, 196484, 196480, 195640, 195641.